Nevada, 2015Flash Flood and Damaging Wind in Nevada, June 30, 2015
June 30, 2015 · NWS REV · 2 events in 1 county or zone
Slow-moving thunderstorms with heavy to torrential rainfall affected western Nevada on the 30th. Compared to Reno sounding climatology since 1994, atmospheric moisture was near maximum values for late June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving thunderstorms with heavy to torrential rainfall affected western Nevada on the 30th. Compared to Reno sounding climatology since 1994, atmospheric moisture was near maximum values for late June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 30, 1:33 PM PST, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 30, 1:33 PM PST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
233 PM PDT TUE JUN 30 2015
.SYNOPSIS...
HOT TEMPERATURES WILL CONTINUE THIS WEEK AS HIGH PRESSURE
REMAINS OVER THE GREAT BASIN. MOISTURE WILL REMAIN TRAPPED
UNDERNEATH THE RIDGE AND ALLOW FOR A CHANCE OF THUNDERSTORMS EACH
AFTERNOON THROUGH THE 4TH OF JULY WEEKEND.
&&
.SHORT TERM...
GOOD CLEARING THIS MORNING HAS AGAIN ALLOWED FOR SIGNIFICANT
SOLAR HEATING WITH KRNO ALREADY REACHING 100. COMBINE THIS WITH
HIGH PWATS (NEAR AN INCH), AND A WEAK UPPER LEVEL WAVE FORECAST
FOR THIS AFTERNOON, AN INCREASE IN THE INTENSITY AND COVERAGE OF
THUNDERSTORMS IS POSSIBLE TODAY. CLOUD COVER THIS AFTERNOON AND A
CAP ABOVE 500 MB WILL DETERMINE THE EXTENT OF THUNDERSTORMS
ACTIVITY TODAY. IF CLOUD COVER OCCURS TOO EARLY, IT WILL INHIBIT
STORM DEVELOPMENT. A CAP ABOVE 500 MB (EVIDENT IN THE 12Z
SOUNDING) COULD EITHER INHIBIT OR INTENSIFY LATE AFTERNOON
THUNDERSTORMS DEPENDING WHETHER CONVECTION IS ABLE TO OVERCOME IT.
CONVECTION STARTED EVEN EARLIER TODAY WITH CELLS FORMING OVER THE
WHITE MOUNTAINS BY NOON. DEVELOPMENT IS EXPECTED TO CONTINUE ALONG
THE EASTERN SIERRA AND MONO/MINERAL COUNTIES BEFORE MOVING NORTH
INTO THE WESTERN NEVADA BASIN AND RANGE. RENO AND CARSON CITY WILL
HAVE A BETTER CHANCE OF SEEING THUNDERSTORMS TODAY THEN YESTERDAY.
EVEN THOUGH GENERAL STORM FLOW SHOULD BE AROUND 15KTS, WITH PWATS
NEAR MAX CLIMATOLOGY AND TEMPS AROUND 100 DEGREES, LOCALIZED FLASH
FLOODING WILL REMAIN A CONCERN ESPECIALLY FOR THE WASHINGTON FIRE
IN ALPINE COUNTY.
WEDNESDAY WE STAY IN A SIMILAR THUNDERSTORM PATTERN WITH MODELS
INDICATING ANOTHER WAVE OF DRIER AIR IN THE UPPER LEVELS THAT
SHOULD AGAIN ALLOW OVERNIGHT CLEARING AND GOOD SOLAR HEATING.
WEDNESDAY NIGHT INTO THURSDAY MORNING UPPER LEVEL MOISTURE WILL BE
ON THE INCREASE. AS LONG AS OVERNIGHT CLEARING CONTINUES SCATTERED
THUNDERSTORMS CAN BE EXPECTED. FOR MORE INFORMATION ON
THUNDERSTORM COVERAGE AND NATURE SEE THE FIRE WEATHER FORECAST
BELOW.
TEMPERATURES ARE EXPECTED TO REMAIN VERY WARM THIS WEEK WITH
WIDESPREAD TRIPLE DIGITS IN WESTERN NEVADA AND UPPER 80'S TO LOW
90'S THE SIERRA. IN WEST CENTRAL NEVADA, HIGH TEMPERATURES COULD
STAY ABOVE 105 DEGREES BOTH WEDNESDAY AND THURSDAY. ADDITIONALLY,
OVERNIGHT LOWS TEMPERATURES ARE ONLY EXPECTED TO DROP TO THE UPPER
60'S TO LOW 70'S WHICH INCREASES THE RISK FOR HEAT RELATED
ILLNESSES. HEAT ADVISORY REMAINS IN EFFECT WEDNESDAY THROUGH
THURSDAY IN WEST CENTRAL NEVADA. AREAS OUTSIDE THE HEAT ADVISORY
WILL ALSO EXPERIENCE WELL ABOVE NORMAL TEMPERATURES THIS WEEK,
EVEN IN THE MOUNTAINS. IF YOUR PLANS THIS WEEK INVOLVE OUTDOOR
ACTIVITIES, TAKE THE HEAT AND THE POTENTIAL FOR THUNDERSTORMS INTO
ACCOUNT. TOLBY
.LONG TERM...FRIDAY THROUGH TUESDAY...
NO MAJOR CHANGES NECESSARY TO THE EXISTING FORECAST. MID RANGE
MODELS REMAIN FAIRLY CONSISTENT DEPICTING HIGH PRESSURE THROUGH THE
WEEKEND INTO MONDAY. DRIER SOUTHWEST FLOW INCREASES MONDAY WITH A
SHORTWAVE MOVING INTO THE SIERRA AND WESTERN NEVADA BY MID WEEK.
TEMPERATURES WILL CONTINUE TO BE ELEVATED WITH LITTLE RELIEF
EXPECTED THROUGH THE LONG TERM. FRIDAY WILL BE THE HOTTEST FOR
THE LONG TERM FORECAST WITH WESTERN NEVADA TEMPERATURES AT AND
ABOVE 100 DEGREES; SIERRA TEMPERATURES IN THE UPPER 80S TO 90
DEGREES. CLOUD COVER ANTICIPATED TO INCREASE SATURDAY AND SUNDAY
AS THE UPPER RIDGE SHIFTS INTO EASTERN NEVADA. THIS SHOULD KEEP
TEMPERATURES A LITTLE LOWER IN THE LOW/MID 90S; SIERRA BACK INTO
LOW 80S.
MOISTURE IS EXPECTED TO STREAM AROUND THE WESTERN PERIPHERY OF THE
RIDGE THROUGH SUNDAY EVENING BRINGING SHOWERS AND THUNDERSTORMS TO
THE REGION. CONDITIONS SHOULD BE WORST FOR FRIDAY/SATURDAY WHERE
STORM MOTIONS WILL BE SLOW INCREASING THE POTENTIAL FOR LOCALIZED
FLASH FLOODING. AREA BURN SCARS WILL BE VERY SUSCEPTIBLE TO
FLOODING INCLUDING THE ROUND FIRE AND WASHINGTON FIRE SCARS.
MONDAY APPEARS DRIER AS MAIN RIDGING EDGES EAST INCREASING
SOUTHWESTERLY FLOW. CURRENT MODELS SHOW THE POTENTIAL FOR A
SHORTWAVE MOVING INTO THE SIERRA EARLY TUESDAY INCREASING CHANCES
OF STORMS AGAIN. BOYD
&&
.AVIATION...
VFR CONDITIONS EXCEPT LCL MVFR VIS IN TSRA NEAR/SOUTH OF I-80 TODAY.
TERMINALS MOST LIKELY TO BE AFFECTED ARE KMMH-KTVL-KCXP WITH A 20-30
PCT CHANCE, WHILE KTRK/KRNO ARE CLOSER TO 15 PCT. GUSTY OUTFLOW
WINDS TO 40 KTS AND SMALL HAIL WILL BE THE MAIN THREATS. SW WINDS
GUSTS TO 20 KTS NORTH OF I-80 20-03Z TODAY OTHERWISE WINDS ARE
LIGHT EXCEPT NEAR TSTMS.
A SIMILAR PATTERN IS EXPECTED WEDNESDAY BEFORE STORMS EXPAND NORTH
TO THE OREGON BORDER THURSDAY AND INTO THE WEEKEND. WALLMANN/BOYD
&&
.FIRE WEATHER...
IT WILL BE A HOT WEEK AHEAD ALONG WITH CHANCES FOR THUNDERSTORMS
THROUGH THE 4TH OF JULY WEEKEND. STORMS TODAY AND TOMORROW WILL BE
MAINLY CONFINED TO AREAS SOUTH OF A SUSANVILLE-WINNEMUCCA LINE AND
WILL BE PRIMARILY WET. STORM COVERAGE IS EXPECTED TO EXPAND
NORTHWARD TO THE OREGON BORDER BY THURSDAY AND FRIDAY. THE ONE AREA
OF CONCERN WILL BE THE LASSEN AND PLUMAS NATIONAL FORESTS ON
THURSDAY AS STORMS MAY BE MORE OF A WET/DRY HYBRID NATURE AS
MOISTURE BEGINS TO OVERTAKE THE DRIER AIR ACROSS THESE AREAS. GUSTY
AND ERRATIC WINDS ARE ALWAYS A CONCERN WITH THUNDERSTORMS, BUT THE
ENVIRONMENT THIS WEEK IS NOT AS CONDUCIVE TO OUTFLOWS OF THE
MAGNITUDE SEEN THIS PAST SATURDAY. ESTIMATE THUNDERSTORM WIND GUSTS
OF 40 TO 50 MPH, OTHERWISE WINDS WILL BE LIGHT THROUGH THE WEEK.
AS MOISTURE DRAMATICALLY INCREASES LATE IN THE WEEK AND INTO THE
WEEKEND, HEAVIER RAINS ARE POSSIBLE ALONG WITH SLOW STORM MOTIONS,
BRINGING THE POTENTIAL FOR FLASH FLOODING IF THE RIGHT CONDITIONS
COME TOGETHER. THE WASHINGTON FIRE BURN SCAR IS EXTREMELY SUSCEPTIBLE
TO FLASH FLOODING AND DEBRIS FLOWS AND WILL BE CLOSELY MONITORED. DJ
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...HEAT ADVISORY FROM 11 AM WEDNESDAY TO 8 PM PDT THURSDAY NVZ004.
CA...NONE.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 30, 3:21 PM PST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
421 PM PDT TUE JUN 30 2015
NVZ001-010000-
MINERAL AND SOUTHERN LYON COUNTIES NV-
421 PM PDT TUE JUN 30 2015
...MODERATE TO HEAVY RAIN ALONG HIGHWAY 95 EAST OF HAWTHORNE...
AT 419 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF HAWTHORNE. THIS STORM WAS NEARLY STATIONARY.
MODERATE TO HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 95 BETWEEN HAWTHORNE AND
LUNING. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.
&&
LAT...LON 3845 11831 3848 11854 3864 11852 3861 11830
TIME...MOT...LOC 2319Z 180DEG 0KT 3854 11842
MB
Special weather statement, Jun 30, 3:31 PM PST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
431 PM PDT TUE JUN 30 2015
NVZ002-003-010015-
GREATER RENO-CARSON CITY-MINDEN AREA NV-GREATER LAKE TAHOE AREA NV-
431 PM PDT TUE JUN 30 2015
...THUNDERSTORMS WITH HEAVY RAIN ALONG HIGHWAY 395 IN DOUGLAS COUNTY...
AT 429 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS NEAR GARDNERVILLE...MOVING NORTH AT 10 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
CARSON CITY...GARDNERVILLE...JOHNSON LANE...GENOA AND MINDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3890 11969 3891 11987 3914 11987 3914 11966
TIME...MOT...LOC 2329Z 179DEG 10KT 3897 11978
Special weather statement, Jun 30, 4:23 PM PST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
523 PM PDT TUE JUN 30 2015
NVZ001-004-010045-
MINERAL AND SOUTHERN LYON COUNTIES NV-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
523 PM PDT TUE JUN 30 2015
...THUNDERSTORM WITH HEAVY RAIN CROSSING ALTERNATE 95...
AT 521 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR FORT CHURCHILL STATION...OR 18 MILES
SOUTHWEST OF LAHONTAN RESERVOIR...MOVING EAST AT 15 MPH.
VERY HEAVY RAIN IS LIKELY WITH THIS STORM AS IT CROSSES ALTERNATE
HIGHWAY 95 NORTH OF WABUSKA.
LOCATIONS IMPACTED INCLUDE...
WABUSKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3912 11928 3924 11935 3934 11916 3914 11905
TIME...MOT...LOC 0021Z 249DEG 12KT 3922 11924
Special weather statement, Jun 30, 5:07 PM PST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
607 PM PDT TUE JUN 30 2015
NVZ003-010145-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
607 PM PDT TUE JUN 30 2015
...THUNDERSTORM WITH HEAVY RAIN MOVING TOWARD LOCKWOOD...
AT 605 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DAMONTE RANCH...OR 9 MILES NORTH OF
VIRGINIA CITY...MOVING NORTH AT 10 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH VERY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
LOCKWOOD AND MUSTANG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3937 11964 3939 11972 3954 11971 3952 11954
TIME...MOT...LOC 0105Z 199DEG 7KT 3944 11967
Special weather statement, Jun 30, 5:25 PM PST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
625 PM PDT TUE JUN 30 2015
NVZ003-010215-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
625 PM PDT TUE JUN 30 2015
...THUNDERSTORM WITH HEAVY RAIN OVER THE EAST SIDE OF RENO...
AT 623 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM OVER HIDDEN VALLEY...OR NEAR RENO...MOVING
NORTH AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH VERY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RENO...SPARKS...HIDDEN VALLEY...DAMONTE RANCH AND SPANISH SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3941 11970 3942 11978 3960 11975 3959 11963
TIME...MOT...LOC 0123Z 179DEG 8KT 3947 11974
Special weather statement, Jun 30, 5:29 PM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
629 PM PDT TUE JUN 30 2015
CAZ072-NVZ003-010215-
GREATER LAKE TAHOE AREA CA-GREATER RENO-CARSON CITY-MINDEN AREA NV-
629 PM PDT TUE JUN 30 2015
...SPECIAL WEATHER STATEMENT...
AT 629 PM PDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR
GARDNERVILLE RANCHOS...OR 7 MILES SOUTHEAST OF GARDNERVILLE...MOVING
NORTHEAST AT 15 MPH.
MODERATE TO HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GARDNERVILLE...GARDNERVILLE RANCHOS...JOHNSON LANE...JUNCTION U.S 395
AND NV 756...MINDEN-TAHOE AIRPORT...GARDNERVILLE RANCH AND MINDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.
&&
LAT...LON 3876 11958 3883 11977 3903 11976 3900 11944
TIME...MOT...LOC 0129Z 179DEG 13KT 3884 11968
MB
Flash Flood, Washoe
- When
- June 30, 5:55 PM PST to 6:45 PM PST
- Where
- Washoe County, 3.45 mi NNW of Vista to 2.77 mi ENE of Sparks
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 39.566, -119.704
Slow-moving thunderstorms with torrential rainfall in the higher terrain overwhelmed city drainage systems, causing flash flooding in East Sparks. Some areas were under several feet of water, with standing water and debris making travel difficult along Sparks and Vista Blvds. According to Sparks Police at least a dozen cars were stuck in the flooding. Water damage to Whitehead and Moss Elementary Schools was estimated at between 400K and 450K.
Thunderstorm Wind, Washoe
- When
- June 30, 6:22 PM PST
- Where
- Washoe County, 1.26 mi E of Lemmon Vly
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 39.568, -119.796
Measured at the NWS office.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, June 30, 20151 death · $3.5 million · 7 events
- Hail and Damaging Winds in Arizona, June 30, 20151 death · $2.1 million · 1.75 in hail · 13 events
- Tornado and Hail in Pennsylvania, June 30, 2015$1.5 million · EF1 · 32 events
- Tornadoes and Hail in North Dakota, June 30, 2015$500,000 · EF1 · 19 events
- Lightning Strike in South Carolina, June 30, 2015$500,000 · 1 event
- Tornado and Hail in Montana, June 30, 20151 injured · $50,000 · EF1 · 12 events
- Flash Flooding and Heavy Rain in Pennsylvania, June 30, 2015$200,000 · 6 events
- Hail and Damaging Wind in Alabama, June 30, 2015$200,000 · 1.5 in hail · 3 events
- Tornado in Pennsylvania, June 30, 2015$50,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, June 30, 2015$76,000 · 1 in hail · 16 events
- Damaging Winds in North Carolina, June 30, 2015$50,000 · 52 kt wind · 21 events
- Flood and Hail in Ohio, June 30, 2015$80,000 · 0.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587727, 587729.